Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Treated with steroid injections for chronic sinus infections. Noticed sunken eye. Is this from sinus infection?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2442 Questions
I have suffered from chronic sinus infections this year that have been treated with steroid injections, medrol dose packs, Allegra-D, and antiobiotics(several different ones) My eyes have sunken back in my head so bad that I don't look like the same person. Is this from the Sinus infections? What can I do? I am a very healthy 40 yr. old female, don't smoke, don't drink, eat very healthy.
Posted Tue, 13 Nov 2012 in Infections
Answered by Dr. Sumit Bhatti 8 hours later

Thank you for your query.

1. The sinuses may harbor silent infection. Fungal infections may exist only within the sinuses (as against invasive fungal infections) and yet cause allergic reactions. This constitutes Allergic Fungal Rhino Sinusitis (AFRS). Another distinct entity is Eosinophilic Mucin Rhinosinusitis (EMRS). Such fungal infections may be missed out on CT Scans and requires MRI Scans to detect. "Biofilm' formation in the sinuses is also an important possibility. You may discuss this with your physicians.

2. Get a nasal endoscopy done. If nay scans have been done in the past, you may share any CT PNS (Para Nasal Sinus) images (not just the report) here.

3. Regarding the sunken eyes, I would like to assess CT images to rule out a Silent Sinus Syndrome which is a slow collapse of block maxillary sinuses leading to enopthalmos.

4. Another important cause for sunken eyes which has to be ruled out is Horner's syndrome. This has multiple causes. Have you consulted an Eye Specialist?

5. Dark Circles around the eyes ('Allergic Shiners') due to chronic allergy may also make the eyes appear sunken.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor